Our team of medical experts are ready to help

Your questions answered


Pearl asked...

Tags: digestion

I was previously on steriods and have been left with a loss of volume to cheeks and my stool comes out in small pellet forms.

  • doctor-at-hand-promo-box-image

    Doctor@Hand

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service is available on a pay-as-you-go basis with prices starting at just £60 per consultation.

    Quote AXA20 to receive a 20% discount.

The Answer

Corticosteroid tablets can cause troublesome side effects if they are taken on a long-term basis (over 3 months).

Common side effects include:

  • Increased appetite that often leads to weight gain
  • Acne- a long-term skin condition that affects most people at some point
  • Stomach ulceration - an open sore that can develop on the inside lining of the stomach (a gastric ulcer) or in the small intestine (a duodenal ulcer)
  • Muscle weakness
  • Increased risk of infection

The severity of side effects will depend on three factors:

  • The type of steroid you are taking - steroid tablets (oral corticosteroids) are more likely to cause side effects than inhalers or injections
  • Strength of dosage– the higher the dose, the greater the risk of developing side effects
  • The length of time period you are using it for, for example, it is highly likely you will develop more serious side effects if you take oral corticosteroids for more than three months or if you have three to four courses of treatment a year

Side effects of oral corticosteroids used for longer than a three months period include:

  • Further weight gain
  • Thinning skin which can bruise easily
  • Muscle weakness
  • A combination of fatty deposits that develop in the face (moon face), stretch marks across the body and acne – this is known as Cushing’s syndrome
  • Weakening of the bones (osteoporosis)
  • The onset of diabetes or worsening of existing diabetes
  • High blood pressure
  • Glaucoma- an eye condition where fluid gathers inside the eye
  • Cataracts- an eye condition where cloudy patches develop at the front of the eye
  • Delayed wound healing
  • Increased risk of infection

It is unlikely that your stool consistency and dermatological symptoms has resulted from the use of steroids, however it would be prudent to speak to your GP / prescriber to discuss those effects and for further guidance.

Answered by Health at Hand nurses.

 

You may also be interested in...

Corticosteroids

Know your bowel

Unusual foods that pack a health punch

Newsletter sign up


Sign up to our monthly better health newsletter to receive updates on our latest health and wellbeing articles.


Sign up to newsletter